August 16, 1985

Stadol Dependence: Another Case

Author Affiliations

Wright State University School of Medicine Dayton, Ohio

JAMA. 1985;254(7):910. doi:10.1001/jama.1985.03360070048016

To the Editor.—  In their April 19, 1985, letter to the editor, Dr Evans et al1 report a case of physical dependence on Stadol (butorphanol tartrate). Having found no other pertinent references than those cited by these authors,2,3 I present a case report that bears a striking resemblance to their case.

Report of a Case.—  The patient was an active-duty military hospital technician with a long history of well-documented migraine headaches that were occasionally severe enough to cause him to visit the emergency room for parenteral analgesia. Beginning in early 1984, he received intramuscular doses of 4 mg of Stadol and 25 mg of promethazine hydrochloride (Phenergan), resulting in effective pain relief. Initially the frequency of this treatment was one to two times each month. In April 1984, he began to obtain Stadol from hospital supplies without difficulty (nonscheduled medication) in an attempt to circumvent his increasingly frequent